MAUDE Adverse Event Report: GYRUS ACMI, INC DIEGO TRIGGER ENABLED HANDPIECE; DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE

GYRUS ACMI, INC DIEGO TRIGGER ENABLED HANDPIECE; DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE
Model Number 70339001
Medical Device Problem Codes Corroded (1131); Overheating of Device (1437)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 05/24/2021
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reports during an unspecified procedure using a dca1401 handpiece, the hand piece overheated and the patient experienced a burn.No further details are known.Multiple attempts to obtain additional details regarding the patient and reported event have been made.At this time, no additional information has been provided.
 
Additional Manufacturer Narrative
The device referenced in this report has not bee returned to olympus for evaluation (although it is anticipated).The definitive cause of the user's experience cannot be determined at this time.The investigation is ongoing.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
 
Additional Manufacturer Narrative
This report is being updated to provide investigation findings.The device was returned.Upon evaluation, the device was noted for heavy corrosion located on the inner housing where the disposables are inserted and also on the inside of one of the ports.The handpiece appeared to have no missing components, as all four bearings are still intact.The housing has minor scratches and the cable appears to have no kinks.There were no other abnormalities noted in the visual inspection.The original equipment manufacturer (oem) performed a device history record review and no abnormalities were noted.This product with was manufactured within specification on 27jan2020.An investigation was completed by the oem and determined that there is no manufacturing, material or processing related cause for this failure mode.The root cause has been determined to be user error as the phenomenon could not be replicated when temperature tested three times per the evaluation results.The handpiece was tested by olympus using the default setting of 5000rpm for 5 continuous minutes each interval.The results ranged from 93 degrees fahrenheit to 96 degrees fahrenheit, which is within 105 degree fahrenheit specification.Customer phenomenon of the handpiece overheating was not confirmed.The over heating of the handpiece could have occurred if the device was used outside specifications for time intervals and rpm.

Brand Name
DIEGO TRIGGER ENABLED HANDPIECE
Common Device Name
DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE
Manufacturer (Section D)
GYRUS ACMI, INC
136 turnpike road
southborough MA 01772
Manufacturer Contact
kenneth pittman
118 turnpike road
southborough, MA 01772
9013785969
MDR Report Key12872273
Report Number3003790304-2021-00175
Device Sequence Number4509488
Product Code ERL
UDI-Device Identifier00821925011410
UDI-Public00821925011410
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K020594
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number70339001
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/28/2021
Supplement Date Received by Manufacturer12/06/2021
Initial Report FDA Received Date11/24/2021
Supplement Report FDA Received Date12/23/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/27/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown